Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Melbourne, FL

August 12, 2005Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 12, 2005, 3:38 PM EDT for Orange County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 3:38 PM EDT (19:38 UTC)
Expired
Aug 12, 2005, 4:22 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 50 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3675 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3675 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 121939
SVRMLB
FLC095-122030-
/O.NEW.KMLB.SV.W.0096.050812T1938Z-050812T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
338 PM EDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES AREAS SOUTH OF CHRISTMAS 

* UNTIL 430 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES 
SOUHTEAST OF CHRISTMAS...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN ORANGE COUNTY THROUGH 4 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2862 8094 2851 8111 2832 8098 2834 8087
      2843 8088 2851 8089

$$

MRV
2 follow-up statements
000 
WWUS52 KMLB 121953
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
352 PM EDT FRI AUG 12 2005

FLC095-122030-
/O.CON.KMLB.SV.W.0096.000000T0000Z-050812T2030Z/
ORANGE FL-
352 PM EDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR 
EASTERN ORANGE COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...NEAR THE BEACHLINE AND STATE ROUTE 520. THE STORM WILL 
CONTINUE TO DRIFT SOUTHEAST AT 5 MPH ACROSS SOUTHEAST ORANGE COUNTY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF LONE CABBAGE FISH CAMP BY 430 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2862 8094 2851 8111 2832 8098 2834 8087
      2843 8088 2851 8089

$$

MRV
000 
WWUS52 KMLB 122022
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT FRI AUG 12 2005

FLC095-122032-
/O.CAN.KMLB.SV.W.0096.000000T0000Z-050812T2030Z/
ORANGE FL-
422 PM EDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORANGE COUNTY IS 
CANCELLED...

AT 422 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN...FREQUENT LIGHTNING AND 
GUSTY WINDS TO 40 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORMS. 
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2862 8094 2851 8111 2832 8098 2834 8087
      2843 8088 2851 8089

$$

MRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:40 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 12, 2:40 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT FRI AUG 12 2005

.DISCUSSION...
OVERNIGHT...WITH MID LEVEL RIDGE AXIS WEST OF TPA...SCATTERED STORMS
OVER NORTHERN CWA WILL DRIFT E/SE TOWARD THE ATLANTIC COAST...WHILE
LOWER COVERAGE OF STORMS FARTHER SOUTH FAVOR AN INLAND DRIFT. WITH
EARLIER START TO CONVECTION TODAY...EXPECT MAJORITY OF STORMS TO BE
ON THE DECREASE BY THIS EVENING AND WILL INCLUDE ONLY A 20 POP FOR
MOST OF CWA WITH NIL POPS FOR THE SE COAST WHERE ACTIVITY SHOULD BE
INLAND BY EVENING. WARM/MOIST LOWER LEVELS AND DRY MID LEVELS
SUGGESTS A MODERATE THREAT FOR STRONG...MARGINAL SEVERE DOWNBURSTS
THROUGH LATE AFTERNOON. THREAT CURRENTLY EMPHASIZED IN AFTERNOON ZFP
AND HWO/GWHO PRODUCTS.

NOTE: STRONG RADAR RETURNS CURRENTLY INDICATED NEAR LAKE KISSIMMEE
FOR THE FOURTH CONSECUTIVE DAY ARE *NOT* PRECIPITATION...POSSIBLY A
CHAFF DROP FROM AVON PARK VICINITY.

SAT/SUN...
DLM RIDGE AXIS OFF BLANKETING MUCH OF THE SE U.S. WILL BE THE
DOMINANT WX FACTOR THROUGH THE WEEKEND.  STEERING FLOW WILL BE QUITE
WEAK...SO SEABREEZE BOUNDARIES SHOULD FORM ON BOTH COASTS FAIRLY
EARLY.  HOWEVER...GIVEN THE SIGNIFICANT LACK OF STRENGTH IN THE
STEERING FLOW...IT IS UNLIKELY THE BOUNDARIES WILL PUSH FAR ENOUGH
INLAND TO BE ABLE TO INTERACT WITH EACH OTHER.  FURTHERMORE...DLM
MOISTURE THE REGION AND UPSTREAM IS NOT VERY IMPRESSIVE...
GENERALLY AOB 70%.

WITH THE LACK OF BOUNDARY INTERACTIONS...TOTAL NUMBER OF STORMS WILL
BE RELATIVELY LOW.  FURTHERMORE...THE LACK OF STEERING FLOW WILL
PREVENT KEEP WHAT STORMS THAT DO DEVELOP NEARLY STATIONARY...WHICH
WILL REDUCE COVERAGE EVEN FURTHER.  MOS GUIDANCE POPS APPEARS A BIT
HIGH GIVEN THESE FACTORS...ESPECIALLY THE MET SOLUTION.  WILL
UNDERCUT MAV POPS BY ABOUT 10-20%...GOING WITH SCT POPS INTERIOR AND
ISOLD POPS OVER THE COAST.  HIGHEST POPS OVER THE NRN INTERIOR WHERE
MAX TEMPS IN THE M90S WILL GENERATE THE HIGHEST INSTABILITY.

MON-FRI...
RIDGE AXIS SHOULD MIGRATE NORTH TO THE GA/FL COAST...ALLOWING THE
STEERING FLOW TO STRENGTHEN OUT OF THE E/SE FOR MUCH OF THE WEEK.
THIS FLOW REGIME TYPICALLY ALLOWS THE EAST COAST SEA BREEZE TO FORM
EARLY AND PUSH INLAND QUICKLY...CONCENTRATING THE BULK OF THE
DIUNRAL PRECIPITATION OVER THE WEST PENINSULA.  ATTM...30/40 DAYTIME
AND 20 NIGHTTIME POPS LOOK GOOK...NO MAJOR CHANGES.

&&

.MARINE...
RIDGE AXIS BUILDING OVERHEAD WILL KEEP THE LCL SFC/BOUNDARY LYR
WIND FIELD QUITE WEAK WITH SRLY FLOW PREVAILING AOB 10KT.  LONG PD
SWELLS FROM DISTANT TROPICAL STORM IRENE HAVE BEGUN PROPAGATING INTO
THE CWA WITH 3-4FT SEAS NOTED AT THE CANAVERAL DATA BUOYS.  WITH THE
FORECAST TRACK OF IRENE SHIFTING TO THE RIGHT OVER THE PAST 24HRS...
DO NOT ANTICIPATE SEAS REACHING 5FT...WILL CAP SEAS AT 4FT AND WORD
MAINLY FOR SWELL.

&&

.AVIATION...ISOLD IFR SHRA/TSRA THROUGH 22Z OVER THE INTERIOR...VFR
CONDITIONS AFTWARD ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  75  91 /  20  20  20  40
MCO  77  95  76  94 /  20  40  20  40
MLB  77  91  75  92 /  20  20  20  30
VRB  77  91  75  91 /  10  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SPRATT
LONG TERM....BRAGAW
Hazardous weather outlook, Aug 12, 11:24 AM EDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1124 AM EDT FRI AUG 12 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
122100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1124 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL INITIALLY DEVELOP ALONG THE EAST
COAST SEA BREEZE AROUND MIDDAY...MAINLY SOUTH OF THE CAPE. ADDITIONAL
SCATTERED STORMS WILL FORM OVER THE CENTRAL FLORIDA INTERIOR AND
NEAR LAKE OKEECHOBEE BY MID AFTERNOON. THE ACTIVITY WILL MOVE INTO
THE NORTHERN COASTAL COUNTIES NEAR DAYTONA BEACH LATE IN THE DAY AND
EARLY THIS EVENING. A FEW STORMS WILL BECOME STRONG AND WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS BETWEEN 50 AND
60 MPH...AND COIN-SIZED HAIL.

...FLOOD IMPACT...
WITH LIGHT WINDS...STORM MOTION IS EXPECTED TO BE SLOW AND ERRATIC.
RAINFALL AMOUNTS IN A FEW STRONG STORMS WILL BE BETWEEN 2 AND 3
INCHES...GENERALLY FALLING IN AN HOUR OR LESS. THESE HEAVY RAINS WILL
RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS...AND WILL LIKELY
LEAD TO SOME MINOR FLOODING...ESPECIALLY IN AREAS WHICH HAVE RECEIVED
RECENT HEAVY RAINS.

...RIP CURRENT IMPACT...
INCREASING SWELLS FROM DISTANT TROPICAL STORM IRENE WILL BEGIN TO
IMPACT THE COASTAL WATERS AND BEACHES TODAY. THIS WILL RESULT IN A
HIGHER RISK FOR DANGEROUS RIP CURRENTS. ALWAYS REMEMBER TO SWIM
NEAR A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT FORM OVER LAND DURING THE LATE AFTERNOON AND EVENING
ARE EXPECTED TO DRIFT ACROSS THE COAST...ESPECIALLY FROM BREVARD
COUNTY NORTHWARD. FREQUENT LIGHTNING AND WIND GUSTS TO 35 KNOTS WILL
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST WITH
THE HIGHEST COVERAGE ACROSS THE INTERIOR COUNTIES. OCEAN SWELLS
FROM DISTANT TROPICAL CYCLONE IRENE WILL CONTINUE INTO EARLY NEXT
WEEK...ALONG WITH A SIGNIFICANT THREAT FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ARE ASKED TO SELF ACTIVATE IF SEVERE WEATHER
WARNINGS ARE ISSUED OR BECOMES IMMINENT.

SPRATT

In the hours before

Special weather statement, Aug 12, 2:11 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT FRI AUG 12 2005

FLZ046-121900-
SEMINOLE-
211 PM EDT FRI AUG 12 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
SEMINOLE COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS BETWEEN SANFORD AND
LAKE JESSUP...MOVING SOUTHEAST AT 5 MPH. OTHER THUNDERSTORMS ALSO
CAPABLE OF PRODUCING STRONG WIND GUSTS WAS DEVELOPING OVER OVIEDO
AND WAS DRIFTING SOUTHEAST.

LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG
WINDS INCLUDE SANFORD...LAKE JESSUP...WINTER SPRINGS...
MIDWAY...OVIEDO...AND CHULUOTA.

SPRATT
Special weather statement, Aug 12, 3:12 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT FRI AUG 12 2005

FLZ141-147-121945-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
312 PM EDT FRI AUG 12 2005

...STRONG STORMS OVER FAR NORTHERN BREVARD COUNTY AND SOUTHEASTERN
VOLUSIA COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SOUTHEAST VOLUSIA
COUNTY AND FAR NORTHERN BREVARD COUNTY.

FARMTON...MAYTON...SCOTTSMOOR AND MIMS WILL SEE STRONG THUNDERSTORMS
WITH VERY HEAVY RAIN...GUSTY WINDS TO 45 TO 50 MPH AND POSSIBLE
SMALL HAIL. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. IF
STORMS APPROACH YOUR AREA...HEAD INDOORS INTO A STURDY STRUCTURE.

MRV
Special weather statement, Aug 12, 3:30 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT FRI AUG 12 2005

FLZ147-122000-
NORTHERN BREVARD COUNTY-
330 PM EDT FRI AUG 12 2005

...STRONG STORM WEST OF TITUSVILLE...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM 10 MILES WEST OF TITUSVILLE CAPABLE OF PRODUCING STRONG WIND
GUSTS UP TO 50 MPH. THIS STORM WILL ALSO PRODUCE FREQUENT
LIGHTNING...VERY HEAVY RAIN AND POSSIBLE SMALL HAIL. THE STORM WILL
MOVE SOUTH SOUTHEAST AT 10 MPH AND AFFECT THE INTERSTATE 95 CORRIDOR
WEST OF LAGRANGE TO STATE ROUTE 50. HEAD INDOORS IF THUNDERSTORMS
APPROACH YOUR AREA.

MRV

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:45 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.